Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 251, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Dec 9, 2004, 9:44 AM EST for 4 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 9, 2004, 9:44 AM EST (14:44 UTC)
- Expired
- Dec 9, 2004, 10:30 AM EST
- In force
- 46 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 512 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 237 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 091444
SVRFFC
GAC047-055-083-295-091530-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
944 AM EST THU DEC 9 2004
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CATOOSA COUNTY IN NORTHWEST GEORGIA
CHATTOOGA COUNTY IN NORTHWEST GEORGIA
DADE COUNTY IN NORTHWEST GEORGIA
WALKER COUNTY IN NORTHWEST GEORGIA
* UNTIL 1030 AM EST
* AT 842 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 27 MILES WEST OF TRENTON TO 16 MILES SOUTHWEST OF TRENTON TO
27 MILES WEST OF BERRYTON...AND MOVING NORTHEAST AT 55 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOOKOUT MOUNTAIN...TRION...SUMMERVILLE...ROSSVILLE...NEW ENGLAND...
LA FAYETTE...INDIAN SPRINGS...HINKLES...HIGH POINT...FORT
OGLETHORPE...CHICKAMAUGA AND BOYNTON.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3501 8564 3471 8558 3434 8554 3443 8518
3482 8514 3502 8517
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 5:30 AM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 9, 5:30 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 AM EST THU DEC 9 2004 .SHORT TERM... FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA. CURRENT RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM NORTHWEST GEORGIA BACK INTO MISSISSIPPI. SHOWERS WILL CONTINUE TO MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON. GFS INITIALIZED DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY RAIN...THUNDER CHANCES. WILL CONTINUE FLOOD WATCH NORTH OF A CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF 1 TO 2 INCHES OF RAIN ACROSS AREA. NEXT CHALLENGE IS TIMING/EXTEND OF THUNDER ACROSS CENTRAL GEORGIA. GFS INDICATING SQUALL LINE MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE THIS MORNING. LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO VALLEY BY FRIDAY AFTERNOON. DEEP NORTHWEST FLOW BEHIND THE FRONT WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY. MODELS CONTINUE TO INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING. .LONG TERM... COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE CAROLINAS. WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING STRATO CU DEVELOPMENT. NO OTHER CHANGES PLANNED FOR LONG TERM. && .AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE UNRESTRICTED. WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE TODAY. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 65 51 56 38 / 99 40 20 00 ATHENS 63 52 60 40 / 99 40 20 00 GAINESVILLE 62 50 56 37 / 99 40 20 10 ROME 64 49 55 38 / 99 20 20 00 COLUMBUS 74 55 61 40 / 99 40 20 00 MACON 76 57 62 39 / 99 70 20 00 && .FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY. && 12
Hazardous weather outlook, Dec 9, 7:00 AM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 700 AM EST THU DEC 9 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-091700- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY... .SYNOPSIS... LOW PRESSURE WAS DEVELOPING OVER SOUTHERN LOUISIANA THIS MORNING...WITH A WARM FRONT EXTENDING FROM THE LOW EASTWARD THROUGH CENTRAL GEORGIA. THE LOW WILL PULL NORTHEAST TODAY AND THE WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE. THIS WILL CONTINUE TO BRING MOIST AIR OVER THE AREA...AND RAIN AND A FEW THUNDERSTORMS WILL DEVELOP EASTWARD ACROSS GEORGIA. .PRIMARY HAZARD... THE PRIMARY HAZARD WILL BE LIGHTNING AND STRONG WINDS. ALSO...HEAVY RAIN IS POSSIBLE WITH THE POTENTIAL TO CAUSE SOME LOCAL FLOODING. .DISCUSSION...RAIN AND A FEW THUNDERSTORMS WILL SPREAD ACROSS GEORGIA TODAY AS THE UPPER LOW PULLS TO THE NORTHEAST. THE AIR MASS OVER GEORGIA WILL CONTINUE TO DESTABILIZE AS STRONG SOUTHERLY WINDS BRING MOIST AIR ACROSS THE AREA. LIFTED INDEX VALUES SHOULD RANGE BETWEEN MINUS 1 AND MINUS 2 TODAY. CAPES SHOULD BE NEAR 1000 OR BELOW. THESE VALUES COMBINED WITH STRONG MID LEVEL WINDS COULD PRODUCE ISOLATED SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR WEATHER INFORMATION FOR POSSIBLE ACTIVATION THIS AFTERNOON. .DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Dec 9, 5:59 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 559 AM EST THU DEC 9 2004 GAZ021-032-033-091145- 559 AM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST... AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL. NOEL
Special weather statement, Dec 9, 6:42 AM EST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 642 AM EST THU DEC 9 2004 GAZ007-013-091215- 642 AM EST THU DEC 9 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN PICKENS AND GILMER COUNTIES UNTIL 715 AM EST... AT 636 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WHITESTONE...MOVING NORTHEAST AT 50 MPH. EXPECT WIND TO 40 OR 50 MPH WHICH MAY KNOCK DOWN SMALL TREE LIMBS. SOME PEA-SIZE HAIL AND HEAVY RAIN CAN ALSO BE EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 6:06 AM EST | Severe Thunderstorm Warning | FFC | Cherokee, Forsyth, Fulton | 24 min |
| Dec 9, 6:17 AM EST | Severe Thunderstorm Warning | FFC | Dawson | 28 min |
| Dec 9, 9:47 AM EST | Severe Thunderstorm Warning | FFC | Catoosa, Chattooga, Dade, Walker | 43 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.